Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 18, 2017, 8:31 PM EDT for Grafton County, New Hampshire. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 8:31 PM EDT (00:31 UTC)
- Expired
- May 18, 2017, 9:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Grafton County, NH
The radar
The Burlington radar (KCXX), 109 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:31 PM EDT | TSTM WND DMG | 1 N Lincoln, NH | QUARTER SIZE HAIL |
| May 18, 8:45 PM EDT | TSTM WND DMG | 2 N Bath, NH | MANY TREES DOWNED OR SNAPPED AND UTILITY POLE SNAPPED IN THE AREA OF PETTYBORO AND DODGE ROADS. TIME ESTIMATED FROM RADAR. DELAYED REPORT. |
| May 18, 8:50 PM EDT | HAIL 0.7 | Lisbon, NH | |
| May 18, 8:54 PM EDT | TSTM WND DMG | Landaff Center, NH | TREES DOWN |
| May 18, 9:27 PM EDT | TSTM WND DMG | Bath, NH | TREES AND WIRES DOWN... TREES BLOCKING VARIOUS ROADS |
| May 18, 9:27 PM EDT | TSTM WND DMG | Littleton, NH | TREES AND WIRES DOWN TREES ACROSS VARIOUS ROADS |
| May 18, 9:27 PM EDT | TSTM WND DMG | Monroe, NH | TREES AND WIRES DOWN... TREES BLOCKING VARIOUS ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS51 KGYX 190031
SVRGYX
NHC009-190130-
/O.NEW.KGYX.SV.W.0002.170519T0031Z-170519T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
831 PM EDT THU MAY 18 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Grafton County in northern New Hampshire...
* Until 930 PM EDT
* At 831 PM EDT, a severe thunderstorm was located 10 miles north of
Haverhill, or 14 miles southwest of Littleton, moving east at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Woodstock,
Lisbon, Bath, Benton, Easton, Monroe, Landaff, Lyman, Sugar Hill,
Livermore, Hart's Location and Whitefield.
#
This includes Interstate 93 between mile markers 102 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4428 7206 4431 7203 4434 7171 4431 7159
4425 7157 4426 7147 4422 7142 4403 7141
4407 7205 4408 7203 4409 7205 4410 7203
4410 7205 4411 7206 4413 7203 4419 7206
4424 7205
TIME...MOT...LOC 0031Z 275DEG 36KT 4418 7201
HAIL...0.75IN
WIND...60MPH
$$
LegroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:31 PM EDT, 0 minutes earlier.
Area forecast discussion, May 18, 8:31 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Gray ME
831 PM EDT Thu May 18 2017
.SYNOPSIS...
The ridge of high pressure bringing the very hot temperatures
will move east tonight with a trough pushing a cold front
through the region on Friday. There could be a few showers and
thunderstorms as the front moves through tonight into Friday
morning. Expect cooler temperatures behind the front for Friday,
with even some frosty conditions possible Friday night and
Saturday night. High pressure shifts east on Sunday with a low
pressure system crossing the area Monday, bringing rain to
northern New England.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
8pm update... added damaging wind wording to thunderstorms for
the next few hours across western New Hampshire. Line of
thunderstorms currently over VT will move into southwest NH.
Expect the storms to fall apart as they move into Maine and the
sunsets, although the seabreeze front will need to be watched
for additional flare ups.
5pm update... Just a minor tweak for Pop in the CT valley to
reflect the increasing shower activity in NY/VT. Have also
issued a Beach Hazard Statement for tomorrow in coordination
with the Coast Guard. This is intended to highlight the cold
water conditions as many paddlers head out on nice sunny days
underestimating the risk of hypothermia. This is the first
issuance of this product.
Hot temperatures this afternoon will cool only a little bit
tonight as a moist air mass remains in place and southwesterly
winds prevent a good inversion from setting up. Expect lows in
the 60s to near 70.
Late this evening and into the overnight a few thunderstorms may
drift into the area from the west. There are two primary areas
where convection will be focused. The first is forming over
western Pennsylvania and New York state and will drift eastward
and possibly impact portions of southern New Hampshire late
this evening. Although there is a small chance that storms could
maintain some strong intensity as they arrive, it is more likely
that we will only get the remnants of what got triggered earlier
as we lose the daytime heating that will be the driver of these
storms. The other area is over the Saint Lawrence Valley within
an area of broader upper level ascent combined with low level
convergence along an approaching cold front. This front will
drop southeast into the northern part of the area by morning,
and any lingering convection could impact northern areas at that
time.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front pushes across the area in the morning, arriving at
the coast near midday. Warm air still in place ahead of the
front could allow temperatures to warm back into the 80s, but
the front moves through too early to provide a significant
threat of thunderstorms reforming along it. Expect a
northwesterly wind bringing cooler air into the area. This cold
advection will combine with downsloping conditions to produce
good mixing and relatively gusty winds. Winds could gust to
around 30 MPH.
Continued cold advection Friday night brings cooler and drier
air in from the north. Winds are unlikely to go calm on the
first night behind this front, so temperatures should only fall
into the 40s to perhaps upper 30s. However, all available MOS
guidance is consistently forecasting subfreezing conditions in
the northern valleys Friday night, so it is pretty hard to argue
with. Perhaps cold advection alone is enough to get temperatures
down into the low 30s or upper 20s to the north of the
mountains. Expect the frost/freeze threat to remain north of the
mountains Friday night.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be in control of the region to start the
extended. Fairly deep mixing is still forecast Sat...but with
cooler mid level temps we should stay in the 60s for highs. Some
cooler dew points are possible with that deep
mixing...especially if we can get some wind...so RH values will
be on the low side. Sat night ridge axis settles overhead. H8
temps around +3 to +5C point towards min temps possibly falling
into the low to mid 30s. Drier air mass may preclude much
frost...but temps will certainly be chilly for some areas that
have officially started the frost/freeze program. We will need
to monitor for potential headlines.
Upper low lifts into the Upper Midwest and pushes a cold front
Ewd. S/wv trof is forecast to shear out into Quebec...taking the
best forcing for ascent with it. Front will tend to slow down
Sun night...though some showers may sneak into the Wrn zones
especially late. Front will cross the area Mon...and despite
cooler surface temps...the ECMWF indicates some steeper lapse
rates are possible aloft. I have maintained some thunder in the
grids to cover this. Otherwise mean trof stays around thru
midweek and showers cannot be ruled out of the forecast with the
lower heights aloft.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Short Term...Westerly winds diminish a bit tonight. For areas
that do lose their gusts, wind shear is possible as a 40KT
westerly jet will exist around 2000 FT. Winds shift to the
northwest behind a cold front on Friday with winds gusting to
around 25 KT behind it. Winds diminish a bit Friday night.
Generally expecting VFR conditions through the period, but there
could be some MVFR conditions if any showers or thunderstorms
manage to sneak into the area from the west and northwest
tonight.
Long Term...VFR conditions thru the weekend under high
pressure...with relatively dry air precluding significant fog.
An approaching front late Sun into Mon may bring scattered MVFR
SHRA to the area from W to E. Showery wx sticks around into
midweek with trof hanging around the area.
&&
.MARINE...
Short Term...Southwesterly flow continues today and tonight.
Winds do not tend to be very gusty on a warm, southwest flow, so
currently thing conditions stay below advisory levels. Winds
shift to the northwest behind the front on Friday. Cold
advection will promote better mixing, but still expect gusts to
remain below 25 KTS expect perhaps near the immediate shoreline.
Long Term...High pressure will be in control of the waters thru
the weekend. Onshore flow developing early next week may bring
seas outside of the bays above 5 ft into Tue.
&&
.FIRE WEATHER...
Cooler, drier air moves in from the northwest tomorrow behind a
cold front. Relative humidity values could drop as low as 40
percent. Even drier air will be in place Saturday with
widespread relative humidity values below 30 percent, but with
lighter winds. Better moisture begins returning early next week
with widespread rainfall expected Monday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for MEZ023-024.
NH...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for NHZ014.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Kimble
LONG TERM...Legro
AVIATION...
MARINE...
FIRE WEATHER...Hazardous weather outlook, May 18, 3:02 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 302 PM EDT Thu May 18 2017 MEZ007-008-012-NHZ001>009-011-015-191915- Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Very hot temperatures will continue through he late afternoon. Use caution if you must be outdoors. An approaching cold front will lead to scattered thunderstorms this evening and overnight. A few of these storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ009-013-014-191915- Central Somerset-Southern Franklin-Southern Somerset- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A much cooler air mass will move into the area Friday and Saturday nights. Some patchy frost may be possible as temperatures dip into the 30s in the favored cool spots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-NHZ010-012>014-191915- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hot temperatures will continue through the late afternoon. Use caution if you must be outdoors. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-191915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 5:44 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Gray ME
544 PM EDT THU MAY 18 2017
MEZ007-NHZ001-002-182215-
Northern Oxford-Northern Coos-Southern Coos-
544 PM EDT THU MAY 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD
AND CENTRAL COOS COUNTIES...
At 543 PM EDT, strong thunderstorms were clustered near Stratford, or
11 miles south of Colebrook, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Colebrook, Errol, Stratford, Grafton, Dixville, Columbia, Dummer,
Clarksville, Magalloway Plantation, Upton, Lincoln Plantation, Stark,
Wentworth Location, Parkertown, Milan, Northumberland and
Stewartstown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
4491 7150 4493 7151 4504 7096 4460 7093
4460 7156 4461 7155 4464 7156 4466 7158
4471 7160 4473 7162 4475 7163
TIME...MOT...LOC 2143Z 260DEG 48KT 4473 7150
LegroSpecial weather statement, May 18, 6:15 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Gray ME
615 PM EDT THU MAY 18 2017
MEZ007-008-012-NHZ001-002-182245-
Northern Oxford-Southern Oxford-Northern Franklin-Northern
Coos-Southern Coos-
615 PM EDT THU MAY 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
WEST CENTRAL FRANKLIN AND CENTRAL COOS COUNTIES...
At 615 PM EDT, strong thunderstorms were clustered 7 miles south of
Errol, or 12 miles north of Berlin, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Berlin, Lancaster, Colebrook, Rangeley, Andover, Errol, Grafton,
Dixville, Stratford, Weld, Gorham, Columbia, Dummer, Clarksville,
Gilead, South Arm, Upton, Lincoln Plantation, Riley and Rangeley
Plantation.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4500 7115 4499 7065 4441 7090 4449 7160
4450 7158 4452 7159 4453 7158 4456 7160
4457 7159 4456 7156 4459 7154 4460 7156
4464 7156 4466 7158 4473 7162
TIME...MOT...LOC 2215Z 271DEG 36KT 4467 7117
LegroSpecial weather statement, May 18, 6:40 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Gray ME
640 PM EDT THU MAY 18 2017
MEZ007-NHZ001-182315-
Northern Oxford-Northern Coos-
640 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD...
NORTHWESTERN FRANKLIN AND NORTHEASTERN COOS COUNTIES...
At 640 PM EDT, a strong thunderstorm was located near Pittsburg, or
17 miles northeast of Colebrook, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pittsburg, Clarksville, Upper Cupsuptic, Oxbow, Lynchtown,
Parmachenee, Bowmantown, Parkertown, Lower Cupsuptic and Seven Ponds.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4524 7090 4524 7084 4525 7084 4526 7085
4527 7083 4509 7080 4500 7148 4501 7147
4501 7149 4500 7150 4507 7150 4512 7143
4514 7144 4518 7142 4524 7118 4524 7113
4526 7112 4532 7093
TIME...MOT...LOC 2240Z 251DEG 40KT 4510 7130
LegroSpecial weather statement, May 18, 7:07 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gray ME
707 PM EDT THU MAY 18 2017
MEZ007-008-182345-
Northern Oxford-Northern Franklin-
707 PM EDT THU MAY 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD
AND NORTHWESTERN FRANKLIN COUNTIES...
At 707 PM EDT, strong thunderstorms were clustered 13 miles south of
Coburn Gore, moving east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eustis, Coburn Gore, Upper Cupsuptic, Stetsontown, Tim Pond, Jim
Pond, Kibby, Massachusetts Gore, Seven Ponds, Oxbow, Lynchtown, Alder
Stream, Parmachenee, Chain Of Ponds, Bowmantown, Davis, Parkertown,
Lower Cupsuptic, Skinner and Merrill Strip.
LAT...LON 4515 7045 4505 7102 4526 7105 4531 7092
4528 7092 4524 7090 4523 7086 4524 7084
4526 7085 4532 7080 4534 7082 4535 7081
4539 7071 4538 7065 4540 7062 4541 7063
4542 7057 4542 7052
TIME...MOT...LOC 2307Z 254DEG 44KT 4518 7081
LegroSpecial weather statement, May 18, 7:32 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Gray ME 732 PM EDT THU MAY 18 2017 MEZ007-012-NHZ002-190000- Northern Oxford-Southern Oxford-Southern Coos- 732 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD AND EAST CENTRAL COOS COUNTIES... At 732 PM EDT, a strong thunderstorm was located 7 miles south of Grafton, or 11 miles east of Berlin, moving east at 45 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bethel, Rumford, Dixfield, Andover, Mexico, Grafton, Greenwood, Hanover, Gilead, Woodstock, Milton, Newry, Riley, Sumner, West Paris and Peru. LAT...LON 4447 7112 4459 7107 4459 7045 4432 7046 TIME...MOT...LOC 2332Z 269DEG 40KT 4451 7096 Legro
Special weather statement, May 18, 7:47 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Gray ME
747 PM EDT THU MAY 18 2017
NHZ003-190015-
Northern Grafton-
747 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...
At 747 PM EDT, a strong thunderstorm was located near Topsham Four
Corners, or 18 miles southeast of Barre, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lincoln, Haverhill, Franconia, Piermont, Woodstock, Bath, Benton,
Easton, Landaff, Sugar Hill and Thornton.
This includes Interstate 93 between mile markers 95 and 113.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4401 7211 4403 7208 4404 7208 4405 7206
4406 7206 4407 7205 4408 7203 4409 7205
4410 7203 4410 7205 4411 7206 4413 7203
4418 7206 4421 7163 4394 7162 4397 7211
TIME...MOT...LOC 2347Z 268DEG 36KT 4407 7217
LegroThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:42 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 63 min |
| May 18, 8:46 PM EDT | Special Weather Statement | GYX | Carroll | 29 min |
| May 18, 8:50 PM EDT | Special Weather Statement | GYX | Coos | 25 min |
| May 18, 9:16 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 44 min |
| May 18, 9:22 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 38 min |
| May 18, 9:37 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Rockingham | 68 min |
| May 18, 9:53 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos | 52 min |
| May 18, 10:29 PM EDT | Special Weather Statement | GYX | Rockingham | 61 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.